Hail, Pulaski
- When
- May 24, 8:12 AM CST
- Where
- Pulaski County, 2.14 mi NNW of Bloodland
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.710, -92.160
Several rounds of thunderstorms over a couple of days led to minor flooding and isolated severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Several rounds of thunderstorms over a couple of days led to minor flooding and isolated severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 24, 5:50 AM CST, 2 hours 22 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 650 AM CDT TUE MAY 24 2016 .SHORT TERM...(Today and tonight) Issued at 305 AM CDT Tue May 24 2016 Forecast concerns centered on convective and severe weather potential and timing. Overall confidence is high on convective potential, but medium to low on timing and severe potential. Forecast area remains in southwesterly upper level flow, while main surface boundary resides from Oklahoma northward through central Kansas and into central Nebraska. Airmass will remain moist and unstable, with surface dew points slowly climbing into the middle and upper 60s by this afternoon. A combination of residual outflow boundaries from earlier convection, weak shortwaves in the flow will all combine for showers and thunderstorms today. Biggest caveat is weaker deep layer shear over the area this morning, but NAM is showing some increase expected later this afternoon and evening. In addition, several of the meso-models showing convection over Kansas also pushing southeast towards the area later today. Thus, expect precipitation chances to ramp up during the mid and late morning hours. Although widespread severe weather is not expected, if convection over Kansas can congeal into an MCS a higher probability of severe weather will be possible across southeast Kansas and western Missouri today. Will have to watch for a similar situation tonight with convection likely re-developing across Kansas/Oklahoma with the potential to evolve into a forward propagating MCS which could once again impact southeast Kansas and western Missouri. Details in this very sketchy at this time. SPC had raised southeast Kansas and western Missouri into Slight Risk category based on above scenarios. It will feel a little more humid out today, as high reach to near 80 and dew points rise into the middle and upper 60s with lows tonight just in the middle 60s. .LONG TERM...(Wednesday through Monday) Issued at 305 AM CDT Tue May 24 2016 Confidence low to medium for this time frame. Overall pattern to change very little through the period. Broad southwesterly upper level flow will continue with a moist and rather unstable airmass remaining in place across southeast Kansas and the Missouri Ozarks. This will keep the unsettled weather pattern in place with periodic showers and thunderstorms, along with warm and humid conditions. Certainly cannot rule out periods of severe weather through this stretch, but details will not be evident until closer to the time frame. With that being said, medium range models still advertising a stronger, negatively tilted shortwave to lift out of the southwest Conus and through the area Friday night/ Saturday morning. Depending on exact timing this may be our best shot for widespread severe weather. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 635 AM CDT Tue May 24 2016 Pilots can expect an active weather pattern today through Wednesday. Scattered showers and thunderstorms will develop today and could impact area terminals. Ceilings will be more variable and perhaps into MVFR category in or near areas of showers. && .SGF Watches/Warnings/Advisories... MO...NONE. KS...NONE. && SHORT TERM...Raberding LONG TERM...Raberding AVIATION...Foster
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 448 AM CDT TUE MAY 24 2016 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251000- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 448 AM CDT TUE MAY 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. ELEVATED LIGHTNING RISK. DISCUSSION... SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS MORNING AND AFTERNOON ACROSS THE AREA AND CONTINUE INTO THIS EVENING. ALONG WITH FREQUENT LIGHTNING...LARGE HAIL AND DAMAGING WINDS LOOKS BE BE THE PRIMARY THREATS. HOWEVER...AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED TO AFFECT THE AREA FROM WEDNESDAY THROUGH THE END OF THE WEEK. CONFIDENCE IN EXACT TIMING OF STORMS AND COVERAGE REMAINS LOW AT THIS TIME. ALONG WITH FREQUENT LIGHTNING...LARGE HAIL APPEARS TO BE THE MOST LIKELY SEVERE WEATHER THREAT FROM THUNDERSTORMS THIS WEEK. WITH HIGH VALUES OF INSTABILITY AND COLD TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE...VERY LARGE HAIL MAY BE POSSIBLE WITH SOME THUNDERSTORMS. IN ADDITION TO THE HAIL THREAT...GUSTY WINDS AND A FEW TORNADOES WILL ALSO BE POSSIBLE WITH THE ACTIVITY THIS WEEK. IN ADDITION TO THE SEVERE WEATHER THREAT...FLOODING MAY BECOME A CONCERN BY THE MIDDLE AND END OF NEXT WEEK AS MULTIPLE ROUNDS OF RAIN AFFECT THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT...ESPECIALLY IN AREAS WEST OF A CASSVILLE MISSOURI...TO APPLETON CITY LINE. && MORE DETAILED INFORMATION CAN BE ACCESSED AT: HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE) THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE) RABERDING
The Springfield radar (KSGF), 122 km away, was scanning. The volume nearest the first event began at 14:11 UTC.
9 thunderstorm wind, 8 flood, 6 hail, 4 flash flood, 2 lightning, 2 heavy rain. Local standard time, as filed.
A lightning strike hit the Pulaski County 911 center. Several of the computer systems, equipment, and radios inside the building were damaged or destroyed by the lightning strike. Time was estimated.
MODOT reported that Route E was closed due to flooding at Frederick Creek east of Couch.
MODOT reported Route A was closed west of Couch due to flooding.
A power pole was blown down near the intersection of Iris Road and Goldfinch Road.
Officials reported 2 feet of water over Highway 160 east of Alton west of Route CC.
There were a few trees blown down east of South Fork.
A NWS survey team determined intermittent wind damage occurred in a one mile swath starting around one mile north of South Fork and extended east southeast to around Route JJ. There were numerous downed trees along with some light roof damage.
There was a picture of a tree down along Highway 17 near Lanton.
MODOT reported that Highway 142 was impassable due to flooding at the Eleven Point River.
MODOT reported Route K was impassable due to flooding.
A CO-OP observer reported 2.00 inches of rainfall in 45 minutes.
MODOT reported that I-49 south bound was closed due to flooding between Highway 126 and the Jasper and Barton County border.
A CO-OP observer reported 3.21 inches of rainfall 3 miles southwest of Winona.
A NWS employee reported the low water crossing over Galloway Creek on Girdley Street in West Plains was flooded.
MODOT reported Route T was impassable due to flooding.
MODOT reported that Highway 142 was closed due to flooding.
A farmer near Edgar Springs lost a dozen cows due to a lightning strike. Cows were gathered around a tree when the tree was struck by lightning and killed the cows. Time and location was estimated.
Numerous trees were blown down as well as power poles snapped around the Versailles area.
Several trees were blown down in Versailles.
Several trees and large limbs were blown down in the city of El Dorado. A nearby RAWS site northeast of town measured a 53 mph wind gust.
A section of Highway F near the intersection of Highway 17 was impassable due to excessive rainfall.
Several trees and power lines were blown down.
Five power poles were snapped in rural northern St. Clair County.
MODOT closed Highway BB at Gabriel Creek just east of Highway 135.
Highway J was flooded and there was a high water rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627770, 627800, 627771, 627760, 627761, 627774, 627762, 627776, 627778, 627779, 627756, 627763, 627817, 627764, 627818, 627766, 627768, 627769, 627772, 627801, 627773, 627783, 627780, 627781, 627782, 627792, 627757, 627797, 627796, 627758, 627759.